Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Cannot work out what is causing contact dermititis - and the itching is driving me insane!

(13 Posts)

I've had what my GP believes is contact dermititis for months. Most recently I've been on a steroid cream but have had to stop that now as I've been using it for a month. No other cream stops the itching and it's now back as bad as ever.

I can't work out for the life of me what's causing it. I now use my left hand for everything hmm - bathing dd, washing my hair, (it only affects 3 fingers on my right hand). It's driving me insane - anybody have a magic answer that I haven't thought of?

Spacehoppa Sun 20-Sep-09 18:53:30

maybe latex? or nickel?

alypaly Sun 20-Sep-09 18:55:29

what does it look like

Don't have any contact with latex. My rings are white gold (at least that's what dh says!) - I don't wear them when it flares up though.

It's very dry, red and flaky - the bad bits have little red bumps.

purepurple Sun 20-Sep-09 20:06:14

washing up liquid
soap
alcohol hand gels
shampoo
hand cream
cleaning fluids

Oooh alcohol hand gels can cause it?

tiredandgrumpy Sun 20-Sep-09 20:17:56

White gold contains nickel. I couldn't work out why my earrings were bothering me, until my doc pointed this out.

Littlefish Sun 20-Sep-09 20:18:16

I worked with someone who got it from contact with paper....

TinyPawz Sun 20-Sep-09 21:24:58

I have the same problem albeit on both hands, but I have managed to work out wha was causing it. Fairy washing up liquid. I now use asda or tesco own.

good luck finding.

Blimey. I think I shall be wearing gloves for the foreseeable future grin.

dogonpoints Sun 20-Sep-09 21:50:58

Did the gp tell you to stop using steroid cream after a month? There are normally no qualms about using it for longer.

Dogonpoints, yes she did - but it's an enormous tube, it would probably last me for a year grin.

alypaly Mon 21-Sep-09 09:40:41

WhiteWineAndJaffaCakes ...gp was correct..you shouldnt use hydrocortisone creams for longer than a couple of weeks.also you shouldnt use it on broken skin either.
It has the potential to thin your skin and sometimes masks the problem. If you use it for a long time you can get a rebound reaction and the skin can look even worse than it was initially.
Try and find a good barrier cream like conotrane or Siopel cream to use when you are washing up or doing things that could make it worse.
leather gloves..ie golf gloves can make it worse too

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now